Dr. Suess

"And will you succeed? Yes indeed! Yes indeed! Ninety Eight and Three Quarters guarenteed!"


Monday, May 30, 2005

Count Down

Pearls and Dreams

59 hours and 45 minutes and I will be walking into the doors of the hospital to have my knee surgery. (Thursday morning at 7 am). I am not sure why this surgery is making me so nervous. I've had 12 surgeries for crying out loud! I'm a veteren when it comes to surgery! The myasthenia is in BETTER shape than with ANY other surgery. I did not have the lupus diagnosis, with my last surgery. So, technically, I should be less nervous. Why in the world am I more nervous?

Maybe the 2 year lapse between surgeries has left me out of the habit? (12 surgeries in 11 years). Maybe it's being over 40 and everything that's gone wrong in the last 6 months to confirm that the body starts to fall apart at age 40. Maybe it's just that it hurts so blamed much and I'm just wondering ...the other knee hurts so much too ... is the surgery going to really take care of the pain ..or just that sharp pain in the one place and I'm still left with pain because I have pain.

I'm not used to being afraid of medical procedures, surgeries or otherwise. I'm used to being confident. I'm used to understanding what's going on. I'm used to feeling confident that what I'm doing is the right thing. I know that this time it has to be done. I also know, that there is no guarentee that it will :
A) Work
B) Relieve even half the pain.

Will I be looking at MORE pain? Will I be looking at another proceedure? Will I be looking at a extended recovery?

I've had 2 knee surgeries. One on each knee. One went remarkably smooth. (Same knee being operated on.) They got in and didn't find the problem they were expecting to find, much easier to fix.
The left knee ... wasn't so easy. They found much more wrong and it took a lot longer than expected. Maybe that's the problem?

Maybe ..the problem is the pre surgery pain. I've had so many difficulties with prednisone in the past. Having taken it so many times for Myasthenia, it was always high doses. 60 mgs a day, 80 mgs or 100 mgs ..for 6, 8 even 9 months at a time. Moon face, weight gain, acne like you would not believe. My kids called it my 'cranky medicine' (it made me unbelievably cranky!). I'd get headaches coming off of it making it necessary to crawl coming off of it. It would do the classic problem with MG of making it worse before it made it better ...causing an initial worsening of breathing and vision. I saw it as nothing but a nightmare drug. It's only benifit that I really saw ..was it kept me off the respirator. Repeatidly ..it kept me off the respirator. I really saw no other benifit. (my neuro and primary docs saw otherwise.)

So, a year ago, with a lupus diagnosis, and symptoms flaring, unable to take plaquenil because of the MG ...and desperate. Dizzy, headache (not migraine) joints swelling, pleurisy, costochondritis, mouth sores, unable to function ... a 5 mg dose a day of prednisone was suggested. (It'd been suggested at the time of diagnosis, but with my history of prednisone problems it'd been adamantly refused). By Memorial Day weekend, I found myself in the ER, with the ER doc and my PCP questioning if they should admit me or not. They gave me the option ... try 5 mgs prednisone ... or be admitted. I was desperate. I tried the 5 mgs daily prednisone.

By Thursday of the same week ... I was functioning, not dizzy, mouth sores healing and able to get a deep breath and thinking "this is why people like prednisone!!!!!"

So, here I am ..exactly a year later ... off the prednisone for the surgery (it can cause increase bleeding and increases risk of infection) and I only have one thing to say

I WANT MY PREDNISONE!!!!!!!!!!!!!!!!!!!!!!!

5 comments:

  1. I am amazed you can take that drug but I know it does help some. My young daughter put one pill in her mouth and promptly spit it out, saying it caused a HUGE PAIN in her head...and the pain did not leave for over 24 hours either! SO needless to say, it is on the OFF list! I have never seen her react like that to anything else, before or since. I am sorry you have to take meds because every single one has side effects!
    Elizabeth

    ReplyDelete
  2. Before I started this 5 mg regimine, I'd only agree to take it if they thought I was headed toward a respirator. It was the lesser of two evils. It worked. It kept me off the respirator every time. It didn't always keep me out of the hospital.

    BUT ..the 5 mgs ... is SOOOOOO different than the high doses!
    And so much more effective than the other anti inflammatories and so much more effective than any of us thought ... I am really surprised how far one can deteriorate in 12 days time without 5 mgs of a simple white pill! Especially one she hated so severely just 12 months and 3 days before!!!!!

    ReplyDelete
  3. This is a excellent blog. Keep it going.

    This may be of interest to you I have a free online dating service. It pretty much covers dating stuff.

    I'll be sure to come back.

    ReplyDelete
  4. I think the information i have read here has been really useful, as i know a few friends who suffermigraine foodand one thing that has helped a couple of them is a Bioflow. They purchased them at migraine food. It hasn't worked for all of them, but has completely eradicated the problem for one of them, and made the migraine food much more bearable for the other. It might be worth a look

    ReplyDelete
  5. Hey I just love your blog. I also have a american single online
    blog/site. I mostly deals with american single online
    Please come and check it out if you get the time!

    ReplyDelete